I too was confused as to whether my extreme hair thinning was a result of medication or my lupus. I stopped plaquenil for a while and not only did my hair thinning continue, but my other symptoms went wild. I am back on plaquenil now. My doctor feels it is the lupus and some of the other meds I'm on (methx) that is causing my hair thinning.
I have heard that once your lupus is under control, your hair will return. My hair loss and regrowth seem to go in cycles. My hair sheds and then returns, but has remained much thinner than before my lupus diagnosis.
Plaquenil can cause hair loss. However like Susan said it is difficult to say whether the hair loss is due to Lupus or Plaquenil. Once the Lupus is under control you will have a better idea of which it is.
I use a host of products, but the two that work the best are:
Redken Thickening lotion 06, and a product I purchased from Home Shopping called TruLift. The TruLift is expensive (about 30 dollars US for two small bottles), so I use it for "special" times.
Methotrexate is known to cause hair loss. Taking folic acid with it can help. My RD switched me from folic acid to leucovorin, which seemed to work better. I also read on another board that some people swear by the supplement biotin to help with their hair loss. I've been on it myself for about one month but I can't tell if it's helping yet or not.